Signs of human narcotics abuse in K-9 vehicle stops
By Joe Keil
Most states recognize the term “free air space” — meaning a K-9 can sniff the exterior of a vehicle an officer has stopped as long as the sniff does not prolong the stop. A K-9’s ability to locate the odor of drugs is remarkable. A human being has approximately 5 million olfactory cells, whereas a German Shepherd has approximately 220 million olfactory cells. Given that superior ability, what reasons might a K-9 have for failing to alert or indicate on a stopped vehicle where the officer suspects narcotics?
Numerous variables exist, such as wind, temperature, humidity, and masking odors. When a K-9 fails to alert on a probable narcotics vehicle, several things can happen: the handler may become frustrated, the K-9 may become frustrated, the handler may believe the car did not contain narcotics, the officer who stopped the vehicle may believe the K-9 couldn’t find his own tail and won’t call for him again, or the handler could continue to ask himself, “What was in the vehicle, where was it, and why didn’t my K-9 alert?”
But what if the substances present were ones that K-9s are not trained to alert on, such as morning glory seeds, nutmeg, Salvia divinorum, Jimson weed, cold medicine, or the hundreds of other substances being abused? An understanding of the physiology of the human body and the symptoms of human drug use can be a key element in building reasonable suspicion to de-tain the operator or occupants of the vehicle. The result may be the opportunity to place an operator of a vehicle through the standardized field sobriety tests (SFSTs).
The Broad Spectrum of Narcotics
Seven categories of drugs make up the fundamental principle of the Drug Recognition Expert Program; the categories are based on the physiological effect each one has on the body. Drugs within the same category generally cause similar effects. Depressants, dissociative anesthetics, and inhalants all enhance horizontal gaze nystagmus (HGN), and usually do not affect pupil size. A few exceptions exist, such as the depressants Soma and Quaalude, which can cause pupil dilation. Dissociative anesthetics such as Robitussin or Coricidin Cough and Cold products containing dextromethorphan also can dilate the pupils if taken in high doses. Certain inhalants may dilate the pupils, as well. None of those narcotic categories contain drugs K-9s generally are trained to alert on. A person displaying HGN lowers your odds of a K-9 alert on a vehicle. However, keep in mind that individuals may be using multiple substances — some of which a K-9 is trained to indicate on.
How can we increase the odds of a K-9 alert? What if the subject displays dilated pupils? That increases our odds since the stimulant, hallucinogenic, and cannabis categories all contain drugs a K-9 is trained to alert on. Stimulants include drugs such as cocaine, base cocaine, methamphetamine, and methamphetamine base, which are all substances K-9s can hit on. However, keep in mind that drugs such as khat and prescription medications such as Ritalin and Adderall also fall within the stimulant category and K-9s are not trained to alert on those.
Hallucinogens include natural and synthetic drugs. Peyote, psilocybin mushrooms, nutmeg, and morning glory seeds are natural substances and K-9s are not trained to detect those odors. Ecstasy or methylendioxymethamphetamine (MDMA) — along with many of the designer drugs — contain methamphetamine which, again, K-9s are trained to alert on.
The cannabis category contains marijuana, hashish, hashish oil, and marinol: K-9s are trained to alert on three out of four of those odors.
Narcotics cause pupil constriction and include heroin, which is derived from opium and is a substance K-9s can detect. However, thousands of synthetic or semi-synthetic drugs in the narcotic category — such as Oxycodone, Fentanyl, Morphine, and Demerol — constrict the pupils, but are not drugs a K-9 is trained to alert on.
Building Reasonable Suspicion
Effects of Multiple Drug Use
Second is the Additive Effect, which occurs when one drug causes a specific effect and another drug taken in combination also causes or enhances the same effect. Now think of a drug that dilates the pupils: hallucinogens, stimulants, or marijuana. Each of those substances dilates pupils, so when taken in combination, they will cause the pupils to become extremely dilated.
Third is the Overlapping Effect, which occurs when two drugs are taken in combination and one drug causes an effect but the other drug does not cause that effect. For example, a stimulant, hallucinogen, or marijuana dilates the pupils and depressants, inhalants, or dissociative anesthetics do not affect pupil size. When a drug that dilates pupils is taken in conjunction with a drug that does not affect pupil size, the cumulative effect is dilated pupils.
Finally, we have the Antagonistic Effect, which occurs when one drug causes a specific effect and a second drug causes the opposite effect. For example, when someone combines drugs that dilate the pupils — such as stimulants, hallucinogens, or marijuana — with a drug that constricts the pupils — such as narcotic analgesics — it is unknown what the pupil size would be. Pupil size could be dilated, normal, or constricted depending on the quantity of drugs ingested and how much time had passed before you observed the person’s eyes. Remember, the eyes work in tandem, so if one eye is affected by drugs, the other also will be affected. If one pupil is extremely large and the other is extremely small, you are not encountering a combination of drugs, but rather a medical condition.
Don’t think that combining only illegal drugs can be deadly. Consider a person who consumes various legal substances from within the same category. For example, a person drinks Red Bull in combination with ingesting Sudafed — both of which are stimulants. That combination will cause an additive effect, and the person will appear hyperactive, be unable to sit still, and their pulse, blood pressure, and body temperature all will elevate to an unknown level. Again, the risk of cardiac arrest is increased, yet those are both legal substances.
Understanding the physiology of how drugs affect the human body can change the course of a traffic stop and increase the odds of a K-9 alert. That understanding is not 100 percent effective, because we know that some people may be transporting drugs they are not using, plus certain prescription medications and over-the-counter drugs can mimic the effects of illegal drugs.
Just Say No
A hands-on, two-day course also is available for officers, K-9 handlers, and their K-9 partners. The course is designed to train officers to recognize both uncontrolled and con-trolled substances during traffic stops. For more information, e-mail firstname.lastname@example.org.
Joe Keil is a 20-year veteran of law enforcement and is currently assigned to the patrol division. He became a K-9 handler in 1997. Keil has extensive training through the Drug Evaluation and Classification Program sponsored by the National Highway Traffic Safety Administration, certifying him as a Drug Recognition Expert.
|Back to previous page|